Lymphoma Risk Up With Thiopurine, Anti-TNF Tx in IBD
WEDNESDAY, Nov. 8, 2017 -- For patients with inflammatory bowel disease (IBD), the risk of lymphoma is increased with use of thiopurine monotherapy, anti-tumor necrosis factor (TNF) monotherapy, and combination therapy, according to a study published online Nov. 7 in the Journal of the American Medical Association.
Magali Lemaitre, Ph.D., from the Agence Nationale de Súcurité du Médicament et des produits de santé in France, and colleagues examined the risk of lymphoma associated with thiopurines and anti-TNF agents, alone or in combination, for the management of IBD. Data were included for 189,289 patients who were followed for a median of 6.7 years.
The researchers found that during follow-up, 123,069 patients were never exposed and 50,405, 30,294, and 14,229 were exposed to thiopurine monotherapy, anti-TNF monotherapy, and combination therapy, respectively. There were 336 lymphoma cases during follow-up: 220 in unexposed patients, 70 in patients exposed to thiopurine monotherapy, 32 in patients exposed to anti-TNF monotherapy, and 14 in patients exposed to combination therapy. The risk of lymphoma was significantly higher for those exposed to thiopurine monotherapy, anti-TNF monotherapy, or combination therapy versus unexposed patients (adjusted hazard ratios, 2.6, 2.41, and 6.11, respectively). The risk was significantly higher for those exposed to combination therapy versus thiopurine monotherapy or anti-TNF monotherapy (adjusted hazard ratios, 2.35 and 2.53, respectively).
"These findings may inform decisions regarding the benefits and risks of treatment," the authors write.
Two authors disclosed financial ties to the pharmaceutical industry.
© 2019 HealthDay. All rights reserved.
Posted: November 2017